Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 244, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 26, 2003, 4:25 AM EDT for Mercer County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 4:25 AM EDT (08:25 UTC)
- Expired
- Aug 26, 2003, 5:30 AM EDT
- In force
- 65 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 260825 SVRPBZ PAC085-260930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 423 AM EDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 530 AM EDT * AT 423 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MERCER...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MERCER... LEESBURG... GROVE CITY. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4140 8049 4132 8050 4111 8012 4130 8003
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:46 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 26, 2:46 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 246 AM EDT TUE AUG 26 2003 CONVECTION FIRED UP ALONG WARM FRONTAL BOUNDARY DRAPED ROUGHLY ALONG INTERSTATE 80. STORMS HAVE BEEN TRAINING THROUGH MERCER...VENANGO...CLARION...AND JEFFERSON COUNTIES FOR SEVERAL HOURS. THE NEXT MCS OVER LAKE ERIE SHOULD ALSO MOVE THROUGH THE NORTHERN COUNTIES BEFORE SUNRISE BRINGING THE POTENTIAL FOR FLOODING TO THAT AREA. AS SUCH...HAVE ISSUED A FLOOD WATCH FOR THE COUNTIES NORTH OF KPIT VALID UNTIL 10 PM TUESDAY AS ADDITIONAL ACTIVITY NEAR JANESVILLE, WI MAY HOLD TOGETHER THROUGH THE AT LEAST THE FIRST HALF OF THE DAY AND CAUSE ADDITIONAL HEAVY RAINFALL. DEWPOINTS IN THE LOW TO MID 70S TODAY WILL KEEP TEMPS FROM SHOOTING UP MUCH FURTHER THAN YESTERDAYS READINGS. THIS SOUPY AIRMASS ALONG WITH OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION CAN SET OFF A STORMS AT ANY TIME TODAY BUT ARE MORE LIKELY TONIGHT AS FRONTAL BOUNDARY APPROACHES THE AREA. EXTENDED LOOKS ON TARGET WITH THE NEXT COLD FRONT POISED TO CROSS THE AREA LATE FRIDAY BRINGING A LATE SUMMER COOL-DOWN FOR THE WEEKEND. PIT 87 70 82 59 / 60 50 40 10 HLG 85 69 82 60 / 60 50 40 10 MGW 85 68 84 62 / 40 50 40 20 ZZV 88 69 83 61 / 50 50 30 20 PHD 88 69 83 61 / 50 50 30 20 FKL 85 68 80 58 / 70 50 40 10 DUJ 85 68 80 58 / 70 50 40 10 LBE 85 69 82 60 / 60 50 40 10 BTP 85 68 80 58 / 70 50 40 10 IDI 85 68 80 58 / 70 50 40 10 ODM 81 66 80 58 / 40 50 40 30 .PBZ... MD...NONE. OH...NONE. PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ022>023. WV...NONE. TYBURSKI
Hazardous weather outlook, Aug 25, 5:00 AM EDT, 23 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-250900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... .SHOWERS AND THUNDERSTORMS WILL DEVELOP ON TUESDAY AND AGAIN ON WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION. SOME OF THESE STORMS MAY BY STRONG TO SEVERE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 26, 12:24 AM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1224 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM WEST KITTANNING PA WIND DAMAGE
08/26/03 ARMSTRONG LARGE TREES BLOWN DOWN
ALONG PINE HILL
ROAD.REPORTED BY EMERGENCY
MANAGEMENT
1215 AM WEST KITTANNING PA FLASH FLOODS
08/26/03 ARMSTRONG NUMEROUS ROADS AND
BASEMENTS FLOODED.REPORTED
BY EMERGENCY MANAGEMENTSpecial weather statement, Aug 26, 3:52 AM EDT, 33 minutes before
OHZ041-PAZ007-013-260845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 352 AM EDT TUE AUG 26 2003 .AT 3:40 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING THROUGH EASTERN OHIO. THESE STORMS ARE MOVING EAST AT 35 MPH AND WILL AFFECT MERCER AND LAWRENCE COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO BETWEEN 3:55 AM AND 4:45 AM. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. THERE MAY ALSO BE PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Local storm report, Aug 26, 3:55 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
355 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM WEST KITTANNING PA WIND DAMAGE
08/26/03 ARMSTRONG LARGE TREES BLOWN DOWN
ALONG PINE HILL
ROAD.REPORTED BY EMERGENCY
MANAGEMENT
1215 AM WEST KITTANNING PA FLASH FLOODS
08/26/03 ARMSTRONG NUMEROUS ROADS AND
BASEMENTS FLOODED.REPORTED
BY EMERGENCY MANAGEMENT
310 AM 3 S WEST KITTANNING PA FLASH FLOODS
08/26/03 ARMSTRONG WATER COVERS BRIDGE ROAD.
REPORTED BY EMERGENCY
MANAGEMENT.
337 AM KARNS CITY PA WIND DAMAGE
08/26/03 BUTLER LARGE TREES BLOWN DOWN IN
KARNS CITY. REPORTED BY
TRAINED SPOTTER.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:24 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 66 min |
| Aug 26, 12:03 AM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Aug 26, 3:00 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Venango | 60 min |
| Aug 26, 3:10 AM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Aug 26, 3:52 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 53 min |
| Aug 26, 4:51 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 54 min |
| Aug 26, 5:13 AM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Aug 26, 5:38 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 52 min |
| Aug 26, 6:47 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 28 min |
| Aug 26, 7:07 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 53 min |
| Aug 26, 7:34 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 56 min |
| Aug 26, 8:06 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 54 min |
| Aug 26, 8:23 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 52 min |
| Aug 26, 8:54 AM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 66 min |
| Aug 26, 9:05 AM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 26, 9:18 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 57 min |
| Aug 26, 9:26 AM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Aug 26, 11:31 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 59 min |
| Aug 26, 11:47 AM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 26, 12:16 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 59 min |
| Aug 26, 12:36 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 54 min |
| Aug 26, 12:44 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Aug 26, 1:13 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 62 min |
| Aug 26, 1:33 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 57 min |
| Aug 26, 1:37 PM EDT | Tornado Warning | PBZ | Indiana | 38 min |
| Aug 26, 1:50 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Aug 26, 1:54 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 26, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.